Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 173, NWS Jackson, MS

May 22, 2018Claiborne County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2018, 4:57 PM CDT for Claiborne County, Warren County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 4:57 PM CDT (21:57 UTC)
Expired
May 22, 2018, 5:45 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Claiborne County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KJAN 222157
SVRJAN
MSC021-149-222245-
/O.NEW.KJAN.SV.W.0173.180522T2157Z-180522T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
457 PM CDT TUE MAY 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Claiborne County in southwestern Mississippi...
  South central Warren County in west central Mississippi...

* Until 545 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Yokena, or 14
  miles south of Vicksburg, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yokena and Rocky Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 9084 3209 9080 3207 9092 3219 9099
TIME...MOT...LOC 2157Z 084DEG 3KT 3212 9090 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
3 follow-up statements
253 
WWUS54 KJAN 222209
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
509 PM CDT TUE MAY 22 2018

MSC021-149-222245-
/O.CON.KJAN.SV.W.0173.000000T0000Z-180522T2245Z/
Claiborne MS-Warren MS-
509 PM CDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CLAIBORNE AND SOUTH CENTRAL WARREN COUNTIES...

At 509 PM CDT, a severe thunderstorm was located near Yokena, or 14
miles south of Vicksburg, and is nearly stationary.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Yokena and Rocky Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 9084 3209 9080 3207 9092 3219 9099
TIME...MOT...LOC 2209Z 084DEG 3KT 3212 9091 

HAIL...1.75IN
WIND...60MPH
 
$$

JM
168 
WWUS54 KJAN 222220
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
520 PM CDT TUE MAY 22 2018

MSC021-222230-
/O.CAN.KJAN.SV.W.0173.000000T0000Z-180522T2245Z/
Claiborne MS-
520 PM CDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAIBORNE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3219 9099 3221 9084 3214 9082 3214 9083
      3216 9083 3216 9085 3214 9086 3214 9084
      3213 9085 3212 9088 3213 9091 3212 9092
      3208 9092 3208 9093
TIME...MOT...LOC 2220Z 084DEG 3KT 3212 9092 

$$

MSC149-222245-
/O.CON.KJAN.SV.W.0173.000000T0000Z-180522T2245Z/
Warren MS-
520 PM CDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WARREN COUNTY...

At 520 PM CDT, a severe thunderstorm was located near Yokena, or 14
miles south of Vicksburg, and is nearly stationary.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Yokena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 9099 3221 9084 3214 9082 3214 9083
      3216 9083 3216 9085 3214 9086 3214 9084
      3213 9085 3212 9088 3213 9091 3212 9092
      3208 9092 3208 9093
TIME...MOT...LOC 2220Z 084DEG 3KT 3212 9092 

HAIL...1.75IN
WIND...60MPH
 
$$

JM
884 
WWUS54 KJAN 222235
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
535 PM CDT TUE MAY 22 2018

MSC149-222245-
/O.EXP.KJAN.SV.W.0173.000000T0000Z-180522T2245Z/
Warren MS-
535 PM CDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARREN COUNTY
WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3219 9099 3221 9084 3214 9082 3214 9083
      3216 9083 3216 9085 3214 9086 3214 9084
      3213 9085 3212 9088 3213 9091 3212 9092
      3208 9092 3208 9093
TIME...MOT...LOC 2235Z 084DEG 3KT 3212 9093 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 22, 2:51 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Tue May 22 2018

.DISCUSSION...
Tonight through Wednesday: The primary focus will be for a summer
like pattern with diurnal convection through the period. Afternoon
convection, which started in an area of differential heating,
will start to diminish once we begin to lose the heat of the day
for this evening. Models continue to indicate light flow through
the atmospheric column with pwats above 1.5 inches along with
instability. This will translate to slow moving storms with
locally heavy rainfall with ponding of roadways. Expect the
convection to gradually diminish this evening. For Wednesday
convection will build in coverage as we go into the heat of the
day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms or possibly such as
this afternoon over differential heating areas. An upper low near
the SE Texas and SW Louisiana border section will act as a focus
for convection on Wednesday. Like this afternoon this will be
pulse type storms,which will become outflow dominant. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Wednesday will be from the middle 80s to the lower 90s./17/

Wednesday night through Monday: Models in agreement that weak mid
level broad trough will remain entrenched over the Lower Mississippi
River Valley and Gulf of Mexico through the weekend. While differences
do exist in the strength and positioning of model low level features,
the models do agree that PWs will steadily increase through the
period which will promote increasing chances of mostly diurnal
convection. Given PW values around 2 inches and weak flow aloft,
locally heavy rainfall will be good possibility where the deepest
convection sets up. Presently, the southeastern portions look to
receive the heaviest rainfall, however, it will continue to be
hard to pin that down accurately until the models can come into
better agreement on the low level features./26/

&&

.AVIATION...
18Z TAF discussion:
As expected, VFR categories are being observed at sites across
the region early this afternoon. With scattered convection once
again expected to slowly move across the ArkLaMiss from early
afternoon through early this evening, a brief bout of MVFR/IFR
ceilings and/or visibilities will again be possible if observed
on-station. This activity will dissipate during the evening hours.
Winds will be light northerly. As we push into 10z expect some
areas of ifr/mvfr ceilings which will lift by 15z./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  21  47  29  44
Meridian      67  89  69  87 /  22  48  32  56
Vicksburg     69  90  71  89 /  19  49  26  41
Hattiesburg   67  89  68  87 /  20  53  34  73
Natchez       68  89  70  88 /  19  53  27  56
Greenville    70  89  71  88 /  20  42  20  30
Greenwood     69  89  70  89 /  20  33  23  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 22, 2:30 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 PM CDT Tue May 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 PM CDT Tue May 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 22, 3:18 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT TUE MAY 22 2018

MSZ048-049-222045-
Hinds MS-Rankin MS-
318 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 345 PM CDT...

At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pearl, moving northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson, Pearl, Byram, Flowood, Richland, Florence, Terry, Whites and
Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 9024 3214 9034 3235 9009 3220 8997
TIME...MOT...LOC 2018Z 233DEG 5KT 3224 9008

JM
Local storm report, May 22, 3:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PIONEER                 32.74N 91.44W
05/22/2018                   WEST CARROLL       LA   EMERGENCY MNGR

            NUMEROUS TREES WERE DOWN WITH SOME TREES ON
            HOMES.

&&
Local storm report, May 22, 3:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S FOREST              32.76N 91.42W
05/22/2018  E1.00 INCH       WEST CARROLL       LA   EMERGENCY MNGR

&&
Special weather statement, May 22, 3:54 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 22 2018

MSZ055-222200-
Simpson MS-
354 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY
UNTIL 500 PM CDT...

At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pinola, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pinola around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 9011 3179 9012 3193 9013 3193 8986
      3180 8987 3177 9011
TIME...MOT...LOC 2054Z 175DEG 7KT 3184 8993

22
Special weather statement, May 22, 4:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 PM CDT TUE MAY 22 2018

MSZ053-222200-
Claiborne MS-
427 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLAIBORNE COUNTY
UNTIL 500 PM CDT...

At 427 PM CDT, Meteorologists were tracking a strong thunderstorm
over Hermanville, or 23 miles south of Vicksburg. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hermanville around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 9076 3196 9096 3209 9086 3203 9075
TIME...MOT...LOC 2127Z 050DEG 2KT 3199 9084

JM
Special weather statement, May 22, 4:31 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
431 PM CDT TUE MAY 22 2018

MSZ047-222200-
Warren MS-
431 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 500
PM CDT...

At 431 PM CDT, Meteorologists were tracking a strong thunderstorm
over Vicksburg. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Warren
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 9094 3249 9072 3238 9063 3237 9064
      3234 9063 3235 9069 3234 9071 3231 9071
      3230 9076 3229 9089 3232 9090 3237 9087
      3237 9089 3235 9090 3234 9092
TIME...MOT...LOC 2131Z 069DEG 3KT 3235 9087

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:21 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln39 min
May 22, 3:18 PM CDTSpecial Weather StatementJANRankin27 min
May 22, 3:54 PM CDTSpecial Weather StatementJANSimpson66 min
May 22, 4:05 PM CDTSevere Thunderstorm WarningJANSimpson29 min
May 22, 4:27 PM CDTSpecial Weather StatementJANClaiborne33 min
May 22, 4:31 PM CDTSpecial Weather StatementJANWarren29 min
May 22, 5:04 PM CDTSpecial Weather StatementJANWarren26 min
May 22, 5:07 PM CDTFlash Flood WarningJANWarren2 hr
May 22, 5:25 PM CDTSpecial Weather StatementJANForrest, Lamar35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.